Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 40, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 28, 1998, 2:30 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1998, 2:30 PM CDT (19:30 UTC)
- Expired
- May 28, 1998, 3:05 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1669 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 281930 RRA SVRFSD IAC149-167-282005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 230 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA SOUTHERN SIOUX COUNTY IN NORTHWESTERN IOWA * UNTIL 305 PM CDT * AT 228 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 33 MILES NORTHEAST OF SIOUX CITY OR 7 MILES SOUTHWEST OF GRANVILLE MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTON AROUND 235 PM CDT GRANVILLE AROUND 240 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSI NGS. HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:40 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 28, 9:40 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 940 AM CDT THU MAY 28 1998 EARLIER FORECAST IS WORKING OUT WELL. SLOW MOVING FRONT SHOULD STILL BE IN THE VICINITY OF NORTHWEST IA THIS AFTERNOON AND THUS WILL CONTINUE THE CHANCE OF THUNDERSTORMS FOR THAT AREA INTO THE AFTERNOON. I WILL UPDATE THE CWA ZONES TO REMOVE THE MORNING TERMINOLOGY. .FSD...NONE UMLAND
In the hours before
Special weather statement, May 28, 10:42 AM CDT, 3 hours 48 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT THU MAY 28 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A WEAK COOL FRONT WILL BE MOVING ACROSS NORTHWEST IOWA DURING THE AFTERNOON. AT THE TIME OF MAXIMUM HEATING AFTER 3 PM THERE IS THE CHANCE OF SCATTERED THUNDERSTORMS DEVELOPING IN THE AREA BEFORE SUNSET. OTHERWISE...A NORTHWEST WIND FOLLOWING THE FRONT WAS CARRYING SOMEWHAT LESS HUMID AIR INTO THE REGION SUPPRESSING ANY CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT. SDZ038>040-050-052>069-MNZ071-072-080-081-089-090-097-098-IAZ001>003-290500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-MC COOK- MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-COTTONWOOD-JACKSON- LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-DICKINSON-LYON-OSCEOLA- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE 1042 AM CDT THU MAY 28 1998 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-290500- CLAY-UNION-BUENA VISTA-CHEROKEE-CLAY-IDA-OBRIEN-PLYMOUTH-SIOUX- WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY... SPENCER...STORM LAKE 1042 AM CDT THU MAY 28 1998 FORECAST THROUGH MIDNIGHT: THE LATE AFTERNOON HOURS AT THE TIME OF MAXIMUM HEATING MAY GENERATE SCATTERED THUNDERSTORMS IN THE AREA AND AN ISOLATED SEVERE STORM WOULD BE POSSIBLE WITH LARGE HAIL. * SIGNIFICANT WEATHER: LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:28 PM CDT | Tornado Warning | FSD | Buena Vista | 37 min |
| May 28, 3:28 PM CDT | Tornado Warning | FSD | Buena Vista | 17 min |
| May 28, 6:04 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 31 min |
| May 28, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 30 min |
| May 28, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| May 28, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.